Texas, 2009

Hail in Texas, April 16, 2009

April 16, 2009 · NWS OUN · 3 events in 2 counties and zones

Showers and thunderstorms developed during the morning hours over western Oklahoma and parts of northern Texas, ahead of a dry line that moved into western north Texas during the afternoon hours. A few of these thunderstorms became severe, with marginally severe hail reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Showers and thunderstorms developed during the morning hours over western Oklahoma and parts of northern Texas, ahead of a dry line that moved into western north Texas during the afternoon hours. A few of these thunderstorms became severe, with marginally severe hail reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 16, 1:42 PM CST, 33 minutes earlier.

Area forecast discussion, Apr 16, 1:42 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
242 PM CDT THU APR 16 2009

.DISCUSSION...
VERY LITTLE IF ANY CHANGES MADE TO FORECAST FROM 00Z MODEL
GUIDANCE EARLY THIS MORNING.

ELEVATED CONVECTION CONTINUES TO MOVE MAINLY NORTH ACROSS
WESTERN OKLAHOMA NORTH TEXAS.  LAPS COMPUTED CAPE ABOVE 7H
SUGGEST VALUES AROUND 700-100J/KG.  A FEW STORMS HAVE BRIEFLY
BECOME SEVERE THIS MORNING AFTERNOON WITHIN THIS ENVIRONMENT.

NEW CONVECTION IS DEVELOPING NEAR DRYLINE THIS AFTERNOON NORTH OF
LBB. EXPECT STORMS WILL BECOME NUMEROUS BY LATE AFTERNOON AND EVENING
AND WILL MOVE EAST INTO WESTERN OKLAHOMA/N TEXAS AS UPPER LOW
MOVES SLOWLY SOUTHEAST. CURRENT CONVECTION THIS AFTERNOON MAY
LIMIT SEVERE POTENTIAL THIS EVENING/OVERNIGHT.

WILL CONTINUE WITH A CHANCE OF STORMS FRIDAY INTO FIRST HALF OF SUNDAY
BEFORE UPPER LOW MOVES EAST OF FA. FORECAST WILL REMAIN MAINLY DRY
THROUGH THE EARLY PART OF NEXT WEEK...BEFORE ANOTHER WAVE APPROACHES
THE SOUTHERN PLAINS AROUND THU/FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  54  62  51  73 /  60  80  40  10
HOBART OK         53  67  46  71 /  80  70  20  10
WICHITA FALLS TX  56  71  49  78 /  80  60  20  10
GAGE OK           48  63  43  70 /  80  80  30  20
PONCA CITY OK     52  63  52  70 /  40  80  70  20
DURANT OK         57  67  54  77 /  50  80  40  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Apr 16, 10:49 AM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1149 AM CDT THU APR 16 2009

OKZ004>048-050>052-TXZ083>090-171200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1149 AM CDT THU APR 16 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS ALL OF WESTERN NORTH TEXAS AND MUCH OF WESTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM ALVA... TO WATONGA... TO
LAWTON AND WAURIKA.

TIMING...
AN ISOLATED SEVERE STORM WILL BE POSSIBLE THROUGHOUT THE AFTERNOON
HOURS. HOWEVER... THE GREATEST SEVERE WEATHER POTENTIAL WILL BE FROM
EARLY THIS EVENING THROUGH THE OVERNIGHT HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS FROM
THIS AFTERNOON UNTIL EARLY FRIDAY MORNING.

DISCUSSION...
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS PORTIONS OF WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON. SOME OF THE STORMS
MAY BECOME STRONG PRODUCING SMALL HAIL. HOWEVER... AN ISOLATED
SEVERE STORM ALSO CAN NOT BE RULED OUT. IF A SEVERE THUNDERSTORM
DEVELOPS... LARGE HAIL TO THE SIZE OF QUARTERS WILL BE THE MAIN
CONCERN.

A STRONG UPPER LEVEL STORM SYSTEM OVER THE FOUR CORNERS REGION WILL
CONTINUE TO MOVE SLOWLY EAST THROUGH TONIGHT. SOUTH TO SOUTHEASTERLY
WINDS AT LOW LEVELS WILL CONTINUE TO BRING LOW-LEVEL MOISTURE FROM
THE GULF INTO THE SOUTHERN PLAINS. THE DRY LINE WILL STRENGTHEN AND
MOVE EAST TO CENTRAL PARTS OF THE OKLAHOMA AND TEXAS PANHANDLES
SOUTHWARD BY LATE THIS AFTERNOON.

THE SLOW INCREASE IN LOW-LEVEL MOISTURE WILL RESULT IN ONLY WEAK TO
MODERATE INSTABILITY BY LATE TODAY NEAR THE DRY LINE. WINDS ALOFT
WILL STRENGTHEN IN RESPONSE TO THE SLOW APPROACH OF THE UPPER
SYSTEM... RESULTING IN VERTICAL SHEAR THAT WILL BE FAVORABLE FOR
ORGANIZED SEVERE THUNDERSTORMS. STORMS ARE LIKELY TO INITIATE
DURING THE MID TO LATE AFTERNOON HOURS NEAR AND EAST OF THE DRY
LINE... OVER THE CENTRAL AND SOUTHERN HIGH PLAINS. LATER THIS
EVENING AND OVERNIGHT... INDIVIDUAL STORMS MAY MERGE INTO ONE OR
MORE LINES OR COMPLEXES... AND ADVANCE EAST INTO WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN CONCERNS. LOCALLY HEAVY RAIN ALSO WILL BE POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THE RISK OF SEVERE THUNDERSTORMS WILL CONTINUE INTO FRIDAY AND
SATURDAY. THE GREATEST RISK WILL BE FRIDAY AFTERNOON OVER WESTERN
OKLAHOMA... CLOSER TO THE CENTER OF THE UPPER STORM SYSTEM. COLD AIR
ALOFT IN THESE AREAS WILL RESULT IN A HIGHER POTENTIAL FOR LARGE
HAIL. ALTHOUGH INSTABILITY WILL BE WEAKER FARTHER EAST... VERTICAL
WIND SHEAR IN THE LOWER LEVELS ALSO WILL SUPPORT STORMS WITH
LOW-LEVEL ROTATION... AND POSSIBLY A FEW TORNADOES... IN WESTERN AND
CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

MAXWELL

In the hours before

Local storm report, Apr 16, 11:42 AM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1242 PM CDT THU APR 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             MANGUM                  34.88N 99.50W
04/16/2009  E0.75 INCH       GREER              OK   AMATEUR RADIO

&&

FM
Special weather statement, Apr 16, 11:49 AM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1249 PM CDT THU APR 16 2009

OKZ009-014-161815-
ROGER MILLS OK-ELLIS OK-
1249 PM CDT THU APR 16 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF ARNETT AT
1248 PM CDT...MOVING NORTH AT 30 MPH. OTHER STRONG THUNDERSTORMS
WERE LOCATED OVER WESTERN ELLIS COUNTY.

PEA TO DIME SIZE HAIL AND BRIEF HEAVY RAINFALL ARE POSSIBLE.
Special weather statement, Apr 16, 12:03 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
103 PM CDT THU APR 16 2009

OKZ021-161830-
BECKHAM OK-
103 PM CDT THU APR 16 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER CARTER AT 103 PM CDT...MOVING
NORTH AT 40 MPH.

PEA TO DIME SIZE HAIL AND BRIEF HEAVY RAINFALL ARE POSSIBLE.
Special weather statement, Apr 16, 1:06 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
206 PM CDT THU APR 16 2009

OKZ014-021-034-161930-
ROGER MILLS OK-BECKHAM OK-GREER OK-
206 PM CDT THU APR 16 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER AND ROGER
MILLS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF DELHI AT 205 PM
CDT...MOVING NORTH AT 40 MPH.  SMALL HAIL AND BRIEF HEAVY RAINFALL
CAN BE EXPECTED WITH THIS STORM.
Special weather statement, Apr 16, 1:10 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
210 PM CDT THU APR 16 2009

OKZ004-009-161930-
HARPER OK-ELLIS OK-
210 PM CDT THU APR 16 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF CATESBY AT 209 PM
CDT...MOVING NORTH AT 45 MPH.  OTHER STRONG THUNDERSTORMS WERE LOCATED
NEAR ROSSTON AND LAVERNE.  SMALL HAIL AND BRIEF HEAVY RAINFALL CAN BE
EXPECTED WITH THESE STORMS.
Special weather statement, Apr 16, 1:59 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
259 PM CDT THU APR 16 2009

TXZ088-089-162030-
ARCHER TX-BAYLOR TX-
259 PM CDT THU APR 16 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER AND BAYLOR COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF MEGARGEL AT 258
PM CDT...MOVING NORTHEAST AT 40 MPH.  SMALL HAIL...GUSTY WINDS AND
HEAVY RAINFALL CAN BE EXPECTED WITH THIS STORM.

The radar

The Altus AFB radar (KFDR), 102 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Archer

When
April 16, 2:15 PM CST
Where
Archer County, Megargel
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.450, -98.930

Hail, Archer

When
April 16, 2:53 PM CST
Where
Archer County, 1.5 mi SSE of Lake Kickapoo Dam
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.640, -98.770

The hail was reported on the southeast side of Lake Kickapoo.

Hail, Wichita

When
April 16, 3:47 PM CST
Where
Wichita County, Burkburnett
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.090, -98.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165640, 165638, 165639.